Alert archive / Wisconsin / Special Weather Statements in 2014
Special Weather Statement, NWS Duluth, MN
NWS Duluth, MN issued this special weather statement at Aug 4, 2014, 3:02 PM CDT for Iron County, Wisconsin. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2014, 3:02 PM CDT (20:02 UTC)
- Expired
- Aug 4, 2014, 3:15 PM CDT
- In force
- 13 min
- Issued by
- NWS Duluth, MN
County Iron County, WI
The radar
The Duluth radar (KDLH), 176 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
726 WWUS83 KDLH 042002 SPSDLH SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 302 PM CDT MON AUG 4 2014 WIZ003-004-009-042015- ASHLAND-IRON-PRICE- 302 PM CDT MON AUG 4 2014 ...STRONG THUNDERSTORM WITH SMALL HAIL IN SOUTHERN IRON COUNTY... AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR TURTLE FLAMBEAU FLOWAGE...MOVING SOUTHEAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 30 MPH... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4609 9034 4618 9018 4600 8996 4593 9021 $$ GROCHOCINSKI
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Aug 4, 12:34 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 4, 12:34 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 1234 PM CDT MON AUG 4 2014 UPDATED FOR NEW AVIATION FORECAST DISCUSSION BELOW. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 346 AM CDT MON AUG 4 2014 SURFACE RIDGE OF HIGH PRESSURE BUILDING INTO THE AREA FROM THE NORTH WILL PRODUCE QUIETER AND COOLER WEATHER ACROSS THE NORTHLAND TODAY. MORNING FOG IS EXPECTED TO GRADUALLY DIMINISH BY MID MORNING. THIS MORNING WE HAVE A VERY LARGE TEMPERATURE RANGE ACROSS THE AREA...WITH MID 40S AS OF 3 AM ALONG AND NORTH OF THE IRON RANGE...AND VALUES AROUND 60 FROM THE BRAINERD LAKES TO THE SAINT CROIX RIVER VALLEY. DESPITE THIS COOL START...HIGHS WILL BE SIMILAR TO YESTERDAY...RISING TO THE LOW TO MID 70S NORTH...TO MID AND UPPER 70S SOUTH. SCATTERED SHOWERS AND EVEN A FEW THUNDERSTORMS WILL BE POSSIBLE OVER NORTHWEST WISCONSIN AND THE TIP OF THE ARROWHEAD TODAY AND THIS EVENING...BUT WILL NOT BE VERY STRONG AND NO SEVERE WEATHER IS EXPECTED. THE SHOWERS SHOULD DIMINISH THIS EVENING AND LEAVE US WITH CLEARING SKIES FOR OVERNIGHT TONIGHT. IT WILL BE ANOTHER COOL ONE WITH LOWS FALLING INTO THE MID 40S AGAIN NORTH...WITH LOW 50S SOUTH. TUESDAY WE BEGIN TO GET INTO SOME MODEL DIFFERENCES ALREADY...WITH A SHORTWAVE MOVING ACROSS ONTARIO DURIN THE DAYTIME. MOST MODELS ARE KEEPING THIS WAVE AND RESULTING SHOWERS AND THUNDERSTORMS ACROSS ONTARIO...BUT A FEW ARE BRINGING THEM DOWN INTO THE ARROWHEAD DURING THE AFTERNOON HOURS. FOR NOW HAVE DECIDED TO GO DRY...WITH THE SURFACE RIDGE FAIRLY STRONG AND DEWPOINTS LIKELY TO BE IN THE UPPER 40S-LOW 50S...IF NOT LOWER. THE MODELS SHOWING SHOWERS HAVE MUCH HIGHER DEWPOINTS...SHOWING THEY HAVE TOO MUCH LOW LEVEL MOISTURE. THUS...HAVE GONE WITH THE DRIER SOLUTIONS. WITH ANOTHER RELATIVELY DEEP MIXING DAY EXPECTED...HAVE GONE WITH HIGHS IN THE LOW TO MID 70S...THOUGH WOULD NOT BE SURPRISED TO SEE A FEW HIGHER READINGS. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 346 AM CDT MON AUG 4 2014 A WEAK SHORTWAVE WILL BRING A SMALL CHANCE OF A SHOWER OR THUNDERSTORM TO NORTHEASTERN MINNESOTA TUESDAY EVENING...BUT OTHERWISE IT SHOULD BE A QUIET NIGHT WITH HIGH PRESSURE IN CONTROL ACROSS THE WESTERN GREAT LAKES REGION. THIS AREA OF HIGH PRESSURE AND MAJOR UPPER LEVEL RIDGING SHOULD BRING A DRY WEDNESDAY AND THURSDAY TO THE NORTHLAND. WHILE THERE MAY BE AN ISOLATED SHOWER OR THUNDERSTORM ON THOSE DAYS...DO NOT FEEL IT IS ENOUGH OF A THREAT TO INCLUDE AREA WIDE AT THIS POINT. WILL GRADUALLY INTRODUCE POPS STARTING IN THE WESTERN AREAS ON THURSDAY NIGHT AND THEN INCREASING IN COVERAGE AND CHANCE THROUGH THE WEEKEND. STILL MAINTAINING CHANCE POPS FOR THE WEEKEND THOUGH AS IT SO FAR LOOKS LIKE THERE WILL BE VARIOUS CHANCES BUT NOTHING WELL ORGANIZED. BEST CHANCE MAY COME LATER SUNDAY INTO MONDAY AS A COLD FRONT DROPS SOUTHEASTWARD ACROSS THE REGION. HIGHS THROUGHOUT THE PERIOD SHOULD GENERALLY RANGE FROM THE MID 70S TO THE MID 80S. HUMIDITY WILL GRADUALLY INCREASE DURING THE WEEKEND AS MOISTURE MAKES A RETURN TO THE REGION. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1234 PM CDT MON AUG 4 2014 MVFR CEILINGS AT HYR AND DLH WILL IMPROVE TO VFR BY 19Z. LIGHT NORTHEAST WINDS WITH CLOUD BASES BETWEEN 4K AND 6K FT WILL BE FOUND OVER THE TAF LOCATIONS THROUGH THIS EVENING. CLEAR SKIES AND CALM WINDS WILL LEAD TO IFR VISIBILTIES OVER HYR...HIB AND DLH FROM AROUND 8Z AND CONTINUE TO 13Z. ALSO HAVE A SCT DECK OF LOW CLOUDS FOR THESE LOCATIONS TO ACCOUNT FOR THE LOW LEVEL MOISTURE. VFR CONDITIONS RETURN TO ALL TAF SITES AFTER 13Z WITH LIGHT WINDS AND DEVELOPING VFR CUMULUS FIELD AROUND 16Z. && .PRELIMINARY POINT TEMPS/POPS... DLH 71 53 74 55 / 10 0 0 10 INL 75 48 77 53 / 0 0 10 20 BRD 78 54 76 56 / 0 0 0 10 HYR 75 50 74 52 / 10 10 10 10 ASX 72 49 74 52 / 10 0 0 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...BEACH HAZARDS STATEMENT UNTIL 8 PM CDT THIS EVENING FOR MNZ037. WI...BEACH HAZARDS STATEMENT UNTIL 8 PM CDT THIS EVENING FOR WIZ001. LS...NONE. && UPDATE...GROCHOCINSKI SHORT TERM...LE LONG TERM...DAP AVIATION...KK
Hazardous weather outlook, Aug 4, 2:36 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 236 PM CDT MON AUG 4 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051200- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 236 PM CDT MON AUG 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF NORTHWEST WISCONSIN AND OVER THE INTERIOR NORTHERN ARROWHEAD IN MINNESOTA THROUGH EARLY THIS EVENING. NO SEVERE STORMS ARE EXPECTED...BUT SOME STORMS IN NORTHWEST WISCONSIN COULD PRODUCE BRIEF SMALL HAIL. THERE IS A HIGH RISK OF RIP CURRENT ALONG PARK POINT BEACH IN DULUTH THROUGH THIS EVENING. A HIGH RISK OF SWIMMING HAZARDS MEANS THAT DANGEROUS WAVES AND CURRENTS ARE EXPECTED ALONG THE SHORE. SWIMMING CONDITIONS MAY BE LIFE THREATENING TO ANYONE ENTERING THE WATER. RIP CURRENTS WERE OBSERVED ALONG PARK POINT BEACH EARLIER TODAY...WHICH PROMPTED THE ISSUANCE OF THE HIGH RISK. PATCHY FOG IS EXPECTED OVER MUCH OF THE NORTHLAND LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE NORTHERN ARROWHEAD OF MINNESOTA TUESDAY AFTERNOON AND EARLY TUESDAY EVENING. NO SEVERE STORMS ARE EXPECTED. THERE ARE VERY LOW CHANCES OF THUNDERSTORMS OVER CENTRAL AND NORTH CENTRAL MINNESOTA FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT. THE CHANCES OF STORMS SPREADS TO THE REST OF THE NORTHLAND SATURDAY AND THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LSZ121-140>148-051200- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 236 PM CDT MON AUG 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE ARE LOW CHANCES OF THUNDERSTORMS OVER WESTERN LAKE SUPERIOR SATURDAY THROUGH SUNDAY. GROCHOCINSKI MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 4, 2:25 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
225 PM CDT MON AUG 4 2014
WIZ004-041945-
IRON-
225 PM CDT MON AUG 4 2014
...STRONG THUNDERSTORM WITH SMALL HAIL IN EASTERN IRON COUNTY...
AT 224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MERCER...MOVING SOUTHEAST AT 15 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...
* THE THUNDERSTORM WILL BE NEAR...
MERCER BY 230 PM...
MANITOWISH BY 245 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4605 8999 4615 9019 4624 9013 4629 9001
4626 8991 4612 8992
GROCHOCINSKISpecial weather statement, Aug 4, 2:45 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
245 PM CDT MON AUG 4 2014
WIZ004-042000-
IRON-
245 PM CDT MON AUG 4 2014
...STRONG THUNDERSTORM WITH SMALL HAIL IN EASTERN IRON COUNTY...
AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MANITOWISH...MOVING SOUTHEAST AT 15 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...
* THE THUNDERSTORM WILL BE NEAR...
RURAL IRON COUNTY AT 300 PM
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4598 8993 4612 9016 4620 9012 4625 8998
4623 8991 4600 8991
GROCHOCINSKISpecial weather statement, Aug 4, 3:01 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
301 PM CDT MON AUG 4 2014
WIZ004-042015-
IRON-
301 PM CDT MON AUG 4 2014
...STRONG THUNDERSTORM WITH SMALL HAIL IN SOUTHEASTERN IRON COUNTY...
AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF MANITOWISH...MOVING
SOUTHEAST AT 25 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4610 9010 4621 8997 4618 8992 4598 8992
4597 8993 4597 8995
GROCHOCINSKISpecial weather statement, Aug 4, 3:02 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 302 PM CDT MON AUG 4 2014 WIZ003-004-009-042015- ASHLAND-IRON-PRICE- 302 PM CDT MON AUG 4 2014 ...STRONG THUNDERSTORM WITH SMALL HAIL IN SOUTHERN IRON COUNTY... AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR TURTLE FLAMBEAU FLOWAGE...MOVING SOUTHEAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 30 MPH... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4609 9034 4618 9018 4600 8996 4593 9021 GROCHOCINSKI
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:34 PM CDT | Special Weather Statement | DLH | Pine | 56 min |
| Aug 4, 12:00 PM CDT | Beach Hazards Statement | DLH | Carlton, Saint Louis | 8 hr |
| Aug 4, 2:25 PM CDT | Special Weather Statement | DLH | Iron | 20 min |
| Aug 4, 2:45 PM CDT | Special Weather Statement | DLH | Iron | 15 min |
| Aug 4, 3:01 PM CDT | Special Weather Statement | DLH | Iron | 14 min |
| Aug 4, 3:15 PM CDT | Special Weather Statement | DLH | Iron | 15 min |
| Aug 4, 3:16 PM CDT | Special Weather Statement | DLH | Iron | 14 min |
| Aug 4, 3:31 PM CDT | Special Weather Statement | DLH | Price | 14 min |
| Aug 4, 4:27 PM CDT | Special Weather Statement | DLH | Price | 33 min |
Nearby
Special Weather Statements in Wisconsin, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.